Extreme pain could adversely affect physical and emotional health. That is why caregivers prescribe opioids when patients experience intense discomfort that other pain management treatments cannot manage. Typical scenarios where this medication comes in handy include post-surgical pain, cancer-related pain, and severe injuries.
Narcotics bind the brain and spinal cord receptors to block off pain signals. However, they also activate the brain reward system, creating a feeling of pleasure that leads to dependence. Therefore, those taking this medication should follow the physician’s recommendation or risk being addicted to it. The article will discuss ways opioid abuse affects a person’s body.
Low Blood-Oxygen Levels
Abusing opioids could lead to slower and less efficient breathing. When this happens, the body will get an increase of the carbon dioxide since it will not be exhaled effectively. High carbon dioxide levels in the body are dangerous since they reduce the body’s ability to exchange oxygen properly. This will lead to health complications like hypoxemia, where the body has low oxygen levels.
Hypoxemia can impair the function of vital organs like the heart and the brain, and in extreme cases, it could cause organ damage, coma, or fatality. Therefore, patients who abuse opioids should seek help from experts like verticaltreatmentcenters.com, a rehab facility dedicated to guiding patients so that they can free themselves from narcotic addiction.
Lead to Addiction
One of the primary risks of narcotics abuse is that it is likely to cause addiction. This happens because the medication leads to a feeling of pleasure that most people who take the medication enjoy. However, when abused, the brain starts to depend on the drug to function optimally. Therefore, when it is suddenly reduced or stopped, withdrawal symptoms occur.
These symptoms can be uncomfortable and often include nausea, vomiting, diarrhea, muscle aches, and anxiety. In addition, opioids can lead to psychological dependence, where people rely on them to cope with stress or emotional pain. Some users take the drug to feel “normal,” meaning they cannot function without the narcotic in their system.
Tolerance means that someone needs to take a higher medication dosage to get the same pain relief or euphoria they initially experienced. This occurs because opioids make the brain and spinal cord receptors become less sensitive and desensitized. As a result, the drug’s effect on the receptor’s signaling diminishes, leading to people taking higher dosages, which can lead to escalating opioid use. This increases the likelihood of complications like overdose, reduction in the effectiveness of the medication, and financial burden of the drug due to increased consumption.
Patients can avoid dealing with such complications by taking medicines as prescribed by a competent healthcare provider. When they notice the medication is less effective, they should inform the healthcare provider rather than adjust the dosage themselves. A slight adjustment to the dosage might seem insignificant, but doing it unsupervised might lead to addiction and dependency.
Contribute to Respiratory Depression
Many people taking the narcotic medication do not know that as the medicine binds the brain’s receptors, it also binds those responsible for regulating breathing. Therefore, a person will experience slow and shallow breaths that are low in rate and depth. Respiratory depression is likely to happen to people who take the medication combined with other depressants like benzodiazepines or alcohol. The situation could worsen in patients with preexisting respiratory conditions like sleep apnea or a history of substance abuse.
Patients taking opioids need to be vigilant for any signs of respiratory depression. They should speak to a healthcare provider when they notice shallow breathing, slow or irregular breaths, or drowsiness. Remember that it is not easy for someone to fight addiction alone, and working with experts increases the possibility of getting off the drug without causing any severe effects on their health.
Reduce Gut Activity
Narcotics can reduce gut activity by impacting the gastrointestinal system. This condition is known as opioid-induced constipation (OIC). It occurs when the medication affects the receptors of the gastrointestinal tract and binds them, disrupting the digestive system’s normal functioning. In turn, this impact could slow down the movement of the muscles in the intestines, thus increasing the transit time of food waste.
Additionally, it could cause reduced secretion of fluids and mucus in the digestive tract, making the stool harder and drier. Such difficulties could lead to constipation, nausea and vomiting, loss of appetite, and strain during the bowel movement. 0
The abuse of narcotics does not directly cause hepatitis, which is the inflammation of the liver, but there is a direct link between the use of this drug and hepatitis. Patients who abuse the drug risk getting hepatitis if they inject the opioids intravenously. That is because most people who misuse this medication use needles to inject the drug, which can result in them contracting hepatitis through unsafe injection practices. Some users are unlikely to buy new needles, clean them effectively, or sterilize them before injecting the medication.
Another way that they can contract the disease is through shared needles, which can cause hepatitis B and C and other blood-borne infections. Even for those who are careful when using the needles, opioids could lower their immune system. Low immunity makes them more susceptible to illnesses like hepatitis.
Leads to Hormonal Imbalance
People taking opioids have a risk of hormonal imbalances. One of the ways that this drug can cause hormonal imbalance is by inhibiting the gonadotropin-releasing hormone production. This stimulates the production of follicle-stimulating and luteinizing hormones from the pituitary gland. Over time, this leads to menstrual irregularities or low testosterone levels. Other issues that could develop are decreased libido, erectile dysfunction, reduced muscle mass, fatigue, and mood changes.
However, those taking opioids problem can avoid this problem if they work with healthcare experts to get hormone-replacement drugs. If possible, they should discontinue opioid use to help mitigate the hormonal effects. However, depending on their condition, they might require guidance when reducing or stopping the opioids.
At times, even the most cautious individual taking opioids might find that they are entangled in the web and do not seem to function normally without this medication. If they notice any of the mentioned signs, they should seek professional help immediately. Waiting will only worsen the situation. The best way to deal with opioid abuse is by seeking help from addiction treatment centers that will address the addiction and reduce the harmful effects.